Make an appointment:
(i.e. Dermatologists)

Are there any adverse side effects when taking Vitamin D?

Ever since I started taking Vitamin D-3 1000 IU, I have been experiencing great amounts of acid reflux and heart burn. I have not changed my diet or any of my normal medications. Directions were followed as given and the pill was taken orally with food. I am a 52 year old female with low levels of Vitamin D. The only known allergies are food allergies (shellfish). According to the label on the bottle, there is no shellfish ingredients.
This is an unfortunate problem to be having, especially since you know that you have a need for vitamin D. In general, most people will respond very well to supplementation with something as common as vitamin D. In your specific case, it is possible, and even likely, that the heartburn and reflux started about the same time for some other reason (such as eating right before bed, increased stress, or more caffeine), rather than because of the vitamin D. That being said, it would be appropriate to skip a few doses, or change to a different brand, and do a test to see if your symptoms improve. You should not, however, just completely stop taking your vitamin D for more than a few days, as there are many long term side effects (such as decreased bone density that can lead to fractures, among others) that can come if you were to have low vitamin d levels for a long period of time. If, after trying to either change brands or stop your vitamin D for a few days, the symptoms go away, then you should tell your doctor and switch to a new kind that works for you. Alternatively, if the symptoms persist, then it is likely not due to the vitamin D at all. Talk to your doctor about new heartburn, as there are excellent treatments available.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Doctors

  • Dr. Sitha Miller
    Dr. Sitha Miller MD
    Primary Care Doctor
    Avg Rec:
    943 N Andover Road
    Andover, KS 67002

Other Doctors